Can you take Adderall and Xanax together?

Xanax is a benzodiazepine, while Adderall is a stimulant. Under the supervision of a doctor, the drugs may be safe to use together.

Benzodiazepines slow down activity in the central nervous system and can help a person feel more relaxed and less anxious. Stimulants, on the other hand, speed up central nervous system activity, helping a person feel more awake and focused.

Since these drugs have opposite effects on the central nervous system, they may work less well if a person takes them together.

It is not safe to combine Xanax (alprazolam) and Adderall (mixed amphetamine salts) without a prescription. Learn more about Adderall and Xanax, and how they may interact with each other, in this article.


Are Adderall and Xanax safe to take together?

A woman putting Adderall and Xanax into a medicine box
Adderall and Xanax might work less well when a person takes them together.

The U.S. Food and Drug Administration (FDA) labels for Xanax and Adderall do not list interactions between these two drugs. No official guidelines recommend that people avoid taking Xanax and Adderall together.

Under the guidance of a doctor who has diagnosed a person with conditions for which each drug is appropriate, taking Xanax and Adderall together may be safe.

However, as with any other drug, these two medications may interact in harmful ways. This risk is especially so in those with serious medical conditions and anyone who use these drugs without a prescription.

A person who uses Adderall as a performance-enhancing drug might feel jittery or anxious, and they may take Xanax to calm their nerves. As the drugs have opposing effects on the central nervous system, neither drug may work as well.

It is also vital to note that benzodiazepines such as Xanax are a major culprit in the drug overdose epidemic.

In 2017, 11,537 people in the United States died of overdoses involving benzodiazepine. Most of these cases involved taking benzodiazepine with another drug, usually opioids.

As Xanax and similar drugs depress brain activity and can make a person feel sleepy, they are dangerous to take with any other medication that has similar effects.

While opioids are the leading cause of drug related overdose, benzodiazepines, such as Xanax, followed closely behind in 2016. Xanax was involved in 6,209 overdose deaths that year, accounting for 9.8 percent of all drug overdose deaths.


Interactions

The way Adderall and Xanax interact depends on many factors, including a person’s overall health.

In some cases, stimulant drugs may cause someone to need more oxygen, especially when the individual becomes more active. Conversely, benzodiazepines can slow breathing, making it difficult for a person to meet their oxygen needs.

While some people take Xanax and Adderall to treat both anxiety and symptoms of ADHD, others mistakenly believe they can reverse an overdose of one drug with the other.

People who suspect they have overdosed on Xanax or Adderall should seek emergency medical care rather than self-medicate with another drug. Trying to reverse an overdose with a second drug can intensify the effects of the first drug or cause serious complications.

The risk of taking Adderall and Xanax together is highest when:

  • A person takes significantly more than the recommended dose.
  • A person combines the two drugs with another drug, such as alcohol or opioids.
  • A person has a medical condition, such as a heart or breathing defect or cardiovascular disease.

What to do

A person who has taken both drugs under a doctor’s guidance should speak to their doctor if they have any queries. If someone accidentally takes more than the recommended dosage, they must call the doctor.

A person who takes significantly more than the recommended dose should call a poison control center, go to the emergency room, or dial 911. They must not go to sleep.

People must not assume that the absence of symptoms, such as vomiting, means there is no risk of overdose. Sometimes, signs of an overdose take several hours to appear.

An individual who has overdosed may fall into a deep sleep that prevents them from seeking help. Secondary overdose symptoms, such as vomiting, may also be harmful, for example, when someone vomits in their sleep and chokes.


Other options

Xanax can treat several medical conditions, including anxiety and panic disorder. Some doctors may also prescribe it to treat insomnia, which is an off-label use of the medication.

Adderall can treat ADHD and narcolepsy. A person should only consider taking both drugs under the direction of a doctor when they have anxiety and ADHD, or another FDA-approved reason for taking either medication.

To reduce the risk of dangerous drug interactions, people can ask a doctor about alternative medications.

It is also crucial to get an accurate diagnosis of any illness, for example, some people with ADHD experience anxiety related to their inattention. Treating the ADHD may relieve the underlying anxiety, eliminating the need for an anti-anxiety drug.

Some other strategies that can reduce the risk of interactions and side effects include:

  • Starting with one drug, and only add a second after the body has adjusted to the first.
  • Asking the doctor to start with a low dosage, then gradually increase the amount.
  • Discussing the risks and benefits of using both drugs with a doctor.
  • Telling a doctor about all medication a person takes, including supplements.
  • Keeping a log of any side effects and telling a doctor about any new symptoms.

When to speak to a doctor

a patient with hyperkalemia speaking to doctor in office
If a person feels jittery after taking either drug, they should speak to their doctor.

A person should never take Adderall or Xanax without a prescription and must first see a doctor for any symptoms of anxiety, ADHD, or unusual sleep patterns.

People should speak to a doctor if:

  • they feel jittery, anxious, or angry when taking either drug
  • they develop new side effects after taking a second drug
  • they feel dependent on Adderall or Xanax
  • they start taking more than the recommended dosage

Seek emergency medical attention if:

  • A person takes much more than the recommended dosage of either drug.
  • A person develops serious side effects, such as slurred speech, a rash, trouble breathing, dramatic personality changes, or trouble staying awake, after taking either drug.
  • A person loses consciousness after combining Adderall and Xanax.


Summary

Adderall and Xanax can offer quick relief from some mental health symptoms. Under a doctor’s strict guidance, they may be safe to use together. However, it is never safe to use these drugs without a prescription.

Self-diagnosis is not always reliable and deviating from the dosage a doctor recommends increases the risk of addiction and overdose.

Doctors who prescribe these drugs understand that they can be addictive and are able to work with an individual to find alternatives. It is essential that people are honest about all their symptoms, including those of prescription drug abuse.

Please follow and like us: